Weighty Issues…

Most people who know me are aware that I’m trying to shed some weight. Well, not some weight… lots of weight. The equivalent of the average 9 year old.

What some people aren’t aware of is that I used to be very fit, very slim and healthy but in 2010, I was diagnosed with Chronic Fatigue Syndrome. I spent over a year unable to work, exercise or make it far from the bed/sofa. I developed sudden allergies to wheat, soy and dairy. I put on a little weight… I was maybe a size 10-12. At the end of 2011, I moved home with my parents. At this stage, I began seeing a new doctor; my childhood doctor. He had a different take on things. Aware of my long struggle with depression/anxiety, he began to ask me other questions about my mood, my sleep patterns and so on. He monitored me for a several months. It was around the start of 2012 that I was formally diagnosed with Bipolar Disorder. Apparently, my periodic ability to stay awake for 5 days, ridiculous energy surges, judgement impairment, severe irritability and the fact that I thought I was the most creative being that ever lived gave it away. Who would’ve thought?

It was also at this time that I was prescribed Zyprexa (the brand name of the atypical anti-psychotic drug ‘Olanzapine’). The effect on my mental state was beyond my wildest dreams. It wasn’t infallible given my high-stress architecture student lifestyle but I could sleep, I felt stable, I felt connected. The daily struggle to keep everything in check was easier. What I wasn’t prepared for was the side effects.

From what I’ve been reading, Zyprexa has been proven to be as effective as lithium in treating bipolar disorder mania episodes and Black Dog Institute Australia states:

“Olanzapine also, the growing evidence is that it’s effective for preventing, particularly manic but also depressed episodes, but you need to be aware that there are potential adverse effects with weight gain, and a small number of people develop diabetes or elevated lipid levels.”

Adverse effects. Yes. There has been those. My God, has there certainly been those.

The weight gain has been obscene… 35kg. Thirty five freakin’ kilos. That’s a small human. It’s like I have a conjoined twin. I’ve put on half of what I used to weigh.

The other effects I’ve kept to myself because I was ashamed. Really ashamed. But when it first started, I thought I was emotionally eating for comfort. When I say ‘binge-eating’, I’m not being funny. I would eat until I felt physically ill and my stomach was painful… And then still eat. It was compulsive. I couldn’t stop. I’ve never done that before in my life and suddenly I’m hoarding massive amounts of food because of the psychological need to eat.

I feel hungry ALL THE TIME. Starving. Ravenous. Prepared to eat my own appendages. I was sleep-eating… I would wake up at 2am painfully hungry and eat a full-sized meal. Not a snack. Massive amounts of food.

I was becoming so depressed about my weight that it was negating the effects of the medication.

I put on so much weight so quickly that I have ugly purple stretch marks under my arms, on the tops of my thighs, my stomach and waist.

I would think about food from the moment I woke up to the time I went to sleep. And then I would eat even when I was half asleep in the middle of the night. I couldn’t stop myself.

And I thought I was alone in this fight. I spoke to my doctor. He told me I just had to be really strict with my food intact but it was impossible. I have a lot of willpower but I couldn’t do this.

From what I’ve been reading, dosage is irrelevant to side effects. You can be on 2.5mg or 20mg and still gain massive amounts of weight. I don’t truly understand the science behind it but Google ‘olanzapine and weight gain’ and you’ll quickly find out it’s something to do with what the medication blocks and stimulates within the brain.

This says it all; over a 10-week period:

IMG_8656

As does this:

IMG_8655

And when you read comments like this on various bipolar blogs, I know it’s not all in my head:

IMG_8657

So many people have said they go through the same thing with the weight gain and the insatiable hunger:

“Did anyone else have this side effect? A constant insatiable hunger, even when I am in physical pain from eating too much.”

“I’ve been taking Olanzapine for5 years. Put on a lot of weight, and I’ve been trying to lose it for 5 years. Enter depression and I developed an eating disorder as well(binge eating disorder). Now I’m still trying to lose weight, olanzapine makes it so hard for me not to be hungry! I literally feel hungry, even when I eat enough! Should I just ignore it?? Part of me says OBVIOUSLY, that’s how people lose weight they eat less. Is it even possible to lose weight on olanzapine??”

“I went from weighing 110 lbs to weighing 138 pounds. Plus, some chick told me I looked pregnant… This medicine has turned me into a eating machine.. I can eat a whole thing of ice cream in one sitting…”

“PROS: Helped with sleep
CONS: Made me eat way too much

I only stayed on it a week because I couldn’t stand how much it made me eat. It did help with sleep though”

“The weight gain is enough to make anyone depressed. It is also VERY difficult weight to take off. The psychiatric aspects of this med were good enough to stay on it long enough until something better came out on the market for me…”

And this goes on… And on… And on. Why should it be a choice of healthy body OR healthy mind?!?! It makes me so angry.

Starting from January 1st this year, I decided I was going to lose the weight. Given that I’m in a stress-free zone and have been for about 3 months, my doc has lowered the dosage as much as he can and I’m having fortnightly ‘touching base’ appointments with him. It’s taken me 7 weeks to lose 5.5kg. It is sooooo hard. Not normal ‘dieting is hard, blah blah blah’… I mean every minute is…. sheer…. hell. I’m starving all the time but I just have to say no to food.

I’m eating around 1000 calories (4000kj) a day, less if I physically can. Exercise helps but as luck would have it, I have a prolapsed disc in my back and the doc has banned exercise for the moment until the swelling in my back comes down.

I have the unconditional support of my incredible partner and family and friends.

I can do this. I will do this but it’s going to be so much harder than I first thought. I’m starting back at uni and teaching next week so fingers crossed the added ‘busy’ periods will help.

Unless you’ve been overweight, you don’t know how hard ‘heavy’ can be… but one thing is for sure, I’ll be talking to my doctor about other options now that I’ve done all this research into Zyprexa. I want my life back, I want my trim body back and I want my confidence back 😊

Advertisements

2 thoughts on “Weighty Issues…

  1. Hi LMC, Gutsy and so honest. No surprise, the demon is inside the drugs they give us. I have been out of your loop but think of you often so chin up, you can and will get back to that person I have no doubt! You may recall me and my morphine pump and years prior on huge doses of oxycontin. The fog and side effects ending up negating any benefit mate. Take care x

    • Thanks Robbo! I’ll get there 🙂 it’s just nice to know that you understand what I’m talking about!!! I still stop in and check AC all the time but for some reason I’m scared to share my views lately. Particularly on the Bali Two… Gosh that’s brought out some serious aggression in people!!! Xx

I love feedback so you know what to do...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s